Hail, Morrill
- When
- June 7, 1:15 PM MST to 1:20 PM MST
- Where
- Morrill County, Redington
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 41.580, -103.270
Quarter size hail covered the ground at Redington.
Thunderstorms produced large hail, strong winds and locally heavy rain across portions of the Nebraska Panhandle.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CYS wrote it up.
Thunderstorms produced large hail, strong winds and locally heavy rain across portions of the Nebraska Panhandle.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Jun 7, 10:48 AM MST, 2 hours 27 minutes earlier.
Area Forecast Discussion National Weather Service Cheyenne WY 1148 AM MDT Wed Jun 7 2017 .SHORT TERM...(Today through Friday) Issued at 230 AM MDT Wed Jun 7 2017 A few light showers over western Carbon county this morning in otherwise quiet weather. A trend towards warmer and drier weather expected to spread across the CWA today through Friday as the upper ridge west of the Rocky mtn chain holds in place today then edges east across the area Thursday...reaching the central plains Friday. Should see some more afternoon and evening convection across parts of the CWA today with better progress eastward over the high plains as a modest upper shortwave moves into eastern WY by this evening. A few stronger storms possible with a little better shear values. Activity should move out of the CWA by late evening as the impulse moves east. More isolated afternoon and evening convection seen for Thursday as the upper ridge moves over the area and mid level temps warm. Expect convection to be mainly near the Laramie Range where a weak sfc trough will exist. Max temps in the 80s to near 90 expected over lower elevations with 7H temps rising to about 10-15C, warmest over western areas of the CWA. This warm mid-level air will shift east over the panhandle Friday along with the surface trough, setting things up for very warm temperatures there with max temps in the mid 90s. Drier downslope flow and warm mid level temps should preclude any convection Friday. .LONG TERM...(Friday night through Tuesday) Issued at 230 AM MDT Wed Jun 7 2017 Still looking windy Friday night into Saturday as a trough approaches from the west. GFS 700mb winds still in the 45-50kt range through Saturday afternoon before easing. GFS 850mb Craig to Casper gradients increase to the mid 40 meter range Friday night with the forecast 700mb gradient around 30 meters. May not be a high wind event, but we will need to monitor. Perhaps a stronger wind event for Monday night into Tuesday where Craig to Casper gradients increase to 70mtrs at both 850 and 700mbs. A pretty strong low pressure system moves through Wyoming during that time. New ECMWF run also showing this low tracking through Tuesday, but a little further north than the GFS. Pretty cold system as well with 700mb temperatures falling to -2C. && .AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon) Issued at 1148 AM MDT Wed Jun 7 2017 Main challenge again today will be convective timing and extent this afternoon, evening. Latest info consistently points to showers/thunderstorms developing first along the Laramie Range between 19-20Z, before spreading to surrounding areas thereafter. This yields highest confidence in convective activity impacting the KCYS terminal, so have added a TEMPO group 20-24Z here. Otherwise, kept VCTS going until radar trends can be diagnosed coincident with convective development this afternoon. Latest models even suggest the potential for a couple of rogue supercells developing off the Black Hills and diving south towards far eastern WY and the northern Nebraska Panhandle after 00Z. Will continue to monitor trends and add TEMPO mentions as necessary at KCDR and KAIA. Convection winds down by late evening, giving way to VFR conditions overnight. && .FIRE WEATHER... Issued at 230 AM MDT Wed Jun 7 2017 Fire weather concerns should remain low for the rest of the week with fuels continuing in green-up. Scattered afternoon and evening showers and storms with wetting rains will continue mainly today then more isolated on Thursday. Dry and very warm conditions Friday areawide with windy conditions over western districts Friday afternoon. Min humidities falling to near 10 percent over parts of carbon county Friday afternoon. && .HYDROLOGY... Issued at 330 PM MDT Tue Jun 6 2017 High temperatures above 9000 feet will increase back into the 60s later this week while low temperatures are expected to stay above freezing. This will result in continued efficient snowmelt and rising creeks and main stem rivers. In addition, moderate to heavy rainfall from showers/thunderstorms today and Wednesday could increase snowmelt rate and general runoff into area creeks and rivers. The Upper North Platte River at Saratoga rose above Action Stage early today, and the Encampment River at Encampment may rise to action stage over the next couple of days. && .CYS WATCHES/WARNINGS/ADVISORIES... WY...None. NE...None. && SHORT TERM...RE LONG TERM...GCC AVIATION...CAH FIRE WEATHER...RE HYDROLOGY...RJM
Hazardous Weather Outlook National Weather Service Cheyenne WY 454 AM MDT Wed Jun 7 2017 NEZ002-003-019>021-054-055-095-096-WYZ101-102-107-108-118-119- 081100- Dawes-Box Butte-Scotts Bluff-Banner-Morrill-Kimball-Cheyenne- North Sioux-South Sioux-Converse County Lower Elevations- Niobrara County-East Platte County-Goshen County- Central Laramie County-East Laramie County- 454 AM MDT Wed Jun 7 2017 This hazardous weather outlook is for portions of western Nebraska...east central Wyoming and southeast Wyoming. .DAY ONE...TODAY AND TONIGHT Scattered thunderstorms are expected to develop by early afternoon and continue through the early evening. Some of these storms could be severe with large hail, damaging winds and heavy rainfall. Storms are expected to be slow moving, so there will be an increased threat of flash flooding. Areas along and south of a line from Alliance to Torrington to Wheatland stand the greater chances of seeing these severe thunderstorms this afternoon and evening. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY Windy conditions are expected Friday night into Saturday where southwest to west winds of 30 to 35 MPH with gusts to 50 MPH are possible. An even stronger and more widespread high wind event is possible Tuesday as an unusually strong low pressure system tracks across Wyoming into South Dakota. .Spotter information statement... Spotter activation may be needed for communities along and south of Alliance to Torrington to Wheatland after 2PM this afternoon through early evening. WYZ103>106-109>117-081100- North Laramie Range-Ferris/Seminoe/Shirley Mountains- Shirley Basin-Central Laramie Range and Southwest Platte County- Central Carbon County-North Snowy Range Foothills- Southwest Carbon County-Sierra Madre Range- Upper North Platte River Basin-Snowy Range-Laramie Valley- South Laramie Range-South Laramie Range Foothills- 454 AM MDT Wed Jun 7 2017 This hazardous weather outlook is for portions of south central Wyoming and southeast Wyoming. .DAY ONE...TODAY AND TONIGHT Scattered thunderstorms are expected to develop by early afternoon and continue into the early evening hours. Some of these storms could be strong with dime sized hail and downburst winds to 50 MPH. Slow movement of the storms could result in localized flash flooding threat. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY Windy conditions are expected Friday night into Saturday where southwest to west winds of 30 to 40 MPH with gusts to 60 MPH are possible, especially in the wind prone areas. An even stronger and more widespread high wind event is possible Tuesday as an unusually strong low pressure system tracks across Wyoming into South Dakota. .Spotter information statement... Spotter activation will not be needed.
Special Weather Statement
National Weather Service Cheyenne WY
121 PM MDT WED JUN 7 2017
NEZ019>021-072000-
Scotts Bluff NE-Morrill NE-Banner NE-
121 PM MDT WED JUN 7 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN SCOTTS BLUFF...
SOUTHERN MORRILL AND NORTHEASTERN BANNER COUNTIES UNTIL 200 PM MDT...
At 120 PM MDT, Doppler radar was tracking strong thunderstorms near
South Bayard Junction, or 24 miles southeast of Scottsbluff, moving
east at 25 mph.
Dime size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Bridgeport, Bayard, Northport, The Intersection Of Highway 385 And
92, Chimney Rock State Park, Court House And Jail Rocks, Bridgeport
State Recreation Area, Redington, South Bayard Junction, Broadwater
and McGrew.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4160 10356 4182 10338 4168 10264 4146 10269
4145 10291
TIME...MOT...LOC 1920Z 302DEG 22KT 4167 10328
TrudelThe Cheyenne radar (KCYS), 137 km away, was scanning. The volume nearest the first event began at 20:16 UTC.
8 hail, 2 heavy rain, 1 thunderstorm wind. Local standard time, as filed.
Quarter size hail covered the ground at Redington.
Quarter size hail covered the ground east of Redington.
An inch of rain fell in 15 minutes five miles northwest of Harrisburg.
Half dollar size hail was observed five miles north of Dalton.
Half dollar size hail was observed west of Dalton.
Quarter size hail covered the ground three to four inches deep at Sidney.
Hen egg size hail was observed at Cabela's near Sidney.
The wind sensor at the Sidney Airport measured a peak gust of 60 mph.
Golf ball size hail was observed two miles north of Harrison.
One and a third inches of rain fell in 45 minutes four miles northwest of Harrison.
Quarter size hail was observed 15 miles southwest of Harrison.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2017Every state in 2017This day in weather historyWarnings in Nebraska, June 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 713645, 713648, 713652, 713654, 713650, 713657, 713661, 713662, 713673, 713663, 713674.